• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Haloperidol (Haldol, Haldol decanoate, and Haldol lactate)

Audience: Neuropsychiatric and cardiovascular specialists, other healthcare professionals

[Posted 09/17/2007] Johnson and Johnson and FDA informed healthcare professionals that the WARNINGS section of the prescribing information for haloperidol has been revised to include a new Cardiovascular subsection regarding cases of sudden death, QT prolongation and Torsades de Pointes(TdP) in patients treated with haloperidol, especially when given intravenously, or at doses higher than recommended. Although injectable haloperidol is only approved by the FDA for intramuscular injection, there is considerable evidence that the intravenous administration of haloperidol is a relatively common off-label clinical practice.

There are at least 28 case reports of QT prolongation and TdP, some with fatal outcome in the context of off-label intravenous haloperidol. Healthcare professionals should consider this new risk information when making individual treatment decisions for their patients.

[September 17, 2007 - Healthcare Professional Sheet - FDA]